Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Bismarck, ND

July 17, 2002Dunn County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2002, 3:31 AM MDT for Dunn County, Mercer County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2002, 3:31 AM MDT (09:31 UTC)
Expired
Jul 17, 2002, 4:15 AM MDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dunn County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3454 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KBIS 170931
SVRBIS
NDC025-057-171015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM MDT WED JUL 17 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 415 AM MDT(515 AM CDT)

* AT 330 AM MDT(430 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF
  HALLIDAY TO MARSHALL...OR FROM 50 MILES NORTH OF DICKINSON TO 28
  MILES NORTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DODGE AT 340 AM MDT
  GOLDEN VALLEY AT 400 AM MDT
  ZAP AT 415 AM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4763 10245 4702 10232 4702 10183 4748 10197

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 17, 1:40 AM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT WED JUL 17 2002

CONCERNS WITH FORECAST THIS MORNING STEM FROM MESOSCALE CONVECTIVE
SYSTEM MOVING INTO WESTERN NORTH DAKOTA NOW. RAIN/THUNDERSTORM
ELEMENTS IN IT WERE MOVING NORTHEAST WITH DEVELOPMENT ON THE
SOUTHERN END. QUESTION HERE IS WHO HAS HIGHEST RAIN CHANCES. THAT
LOOKS LIKE THE NORTH AND WILL GO CATEGORICAL WITH STORMS THERE THIS
MORNING...POPS SOUTH...AND NO RAIN AT ALL IS EXPECTED ON THE SOUTH
DAKOTA BORDER. OTHER PROBLEM WITH SYSTEM IS ITS EFFECT ON HIGH
TEMPERATURES TODAY. EXPANSIVE CLOUD SHIELD WILL RETARD MORNING
HEATING. AS SYSTEM WEAKENS AND PUSHES EAST QUESTION BECOMES WHETHER
OR NOT THE WEST BREAKS OUT INTO SUNSHINE. MY FEELING IS THAT
SUNSHINE WILL BREAK OUT OVER THE WEST THIS AFTERNOON AND INDUCE MORE
STORM DEVELOPMENT BY LATER IN THE DAY. ANOTHER MCS IS EXPECTED TO
FORM TONIGHT AND MOVE THROUGH THE STATE. WILL LOWER HIGHS TODAY
BASED ON ABOVE REASONING...BUT ONLY ONE CATEGORY AS ANY SUNSHINE
THAT DOES BREAK OUT COULD RESULT IN RAPID TEMPERATURE RISES LATER.

AS FAR AS MODELS GO...STUCK WITH ETA. ALL MODELS HAD FORECAST THE
SOUTH DAKOTA SURFACE LOW...AND ASSOCIATED WARM FRONT...TOO FAR
NORTH. WITH SYSTEM FARTHER SOUTH THAT HAS ALLOWED RAIN AREA TO SHIFT
SOUTH AS WELL. THERE IS NOW A BETTER CHANCE FOR THE EXTREMELY DRY
AREAS GETTING SOME RAIN. STILL THE HIGHEST CHANCES AND HIGHEST
AMOUNTS ARE EXPECTED OVER THE NORTHERN AND CENTRAL PARTS OF THE
STATE...ALONG/NORTH OF HIGHWAY 200. WITH WEAKENING H5 RIDGE
TONIGHT...AND THE WEAKENING THERMAL RIDGE...AT LEAST SOME RAIN
SHOULD FALL TONIGHT EVEN AS FAR SOUTH AS THE SOUTHERN BORDER
COUNTIES.

SEVERE WEATHER WILL BE POSSIBLE THIS EVENING BEFORE STORMS FORM INTO
A SYSTEM. WITH LARGE AREA OF RAIN/STORMS SEVERE THREAT WILL DECREASE
TO ISOLATED AT WORST.

NO CHANGES TO LONGER TERM FORECAST.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jul 16, 11:59 PM MDT, 3 hours 32 minutes before
NDZ001-009-017-170800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1259 AM CDT WED JUL 17 2002

AT 1245 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF
WILLISTON MOVING NORTHEASTEAST AT 40 MPH. THE STORMS ARE EXPECTED TO
ENTER WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE
THROUGH THE COUNTIES DURING THE LATE NIGHT AND EARLY MORNING HOURS.
THESE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAIN...BRIEF
GUSTY WINDS AND DANGEROUS LIGHTNING. ALTHOUGH THE STORMS DO NOT
CURRENTLY MEET SEVERE CRITERIA...THE POSSIBLITY OF DEVELOPMENT
REMAINS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY.

KROLAK
Local storm report, Jul 17, 2:58 AM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

358 AM CDT WED JUL 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0315 AM    8 NE FAIRFIELD            ND   70 MPH TSTM GUST

07/17/02   BILLINGS                       REPORTED BY NORTH

                                          DAKOTA ATMOSPHERIC

                                          RESOURCE BOARD STORM

                                          SPOTTER. RAINFALL WAS

                                          2.50 INCHES.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:54 AM MDTSevere Thunderstorm WarningBISBillings51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.